Hail, Ada
- When
- April 3, 4:10 PM MST
- Where
- Ada County, 2.81 mi S of Sonna to 3.14 mi SSE of Sonna
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.580, -116.440
An NWS Employee measured 0.75 inch hail from this storm.
A cold front moved into the region, bringing severe thunderstorms that brought large hail, gusty winds, and heavy rain to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
A cold front moved into the region, bringing severe thunderstorms that brought large hail, gusty winds, and heavy rain to the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 3, 1:50 PM MST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Boise ID 250 PM MDT Wed Apr 3 2024 .SHORT TERM...Tonight through Friday night...Impactful weather through Friday night as a deep, cold upper trough from the Gulf of Alaska replaces the warm ridge of the past couple days. Cold front clearly seen of satellite imagery will come in from the west-northwest tonight and Thursday, preceded by scattered thunderstorms which are already forming in southwest Idaho this afternoon. The stronger thunderstorms will have rotating updrafts signifying hail and longer-duration storms. SPC shows a marginal risk of severe thunderstorms right over our CWA, aligning with maximum likelihood of rotating updrafts. In addition, relatively high cloud bases will support strong downdraft and outflow winds. By morning the cold front and main rain will extend from near Salmon/ID south-southwestward through Mountain Home/ID to near Winnemucca/NV. From there the frontal zone will begin to shift slowly westward again as the main upper flow changes from SSW to SSE. This will bring the heaviest pcpn back into the Treasure Valley and Boise Mountains through the rest of Thursday. After that the frontal zone will break down as the main upper low comes in from Nevada. Rain and snow will then wrap around the upper low and continue through Friday, decreasing only slowly from the west as the upper low moves east. Total precipitation will range from 1.00 to 1.50 inch liquid equivalent in Idaho north of the Snake Basin, with near 1.00 inch under the frontal band as it edges slowly westward Thursday. Amounts elsewhere will be .30 to 1.00 inch with only the Magic Valley and Harney County getting less than .50 inch. Much colder air will lower the snow level to 5000-6000 feet Thursday night and beyond, with several inches snow accumulation likely in Idaho south of the Snake Basin as the upper low moves through. Southwest winds will gust to 35 mph in southeast Oregon tonight, but even stronger winds are expected late Thursday and Thursday night in south- central and southeast Idaho. Twin Falls County will be on the western edge of these winds, with the highest speeds in southeast Idaho. Temperatures will be a full 15-20 degrees lower than today Thursday and Friday. The heavy pcpn together with lowering temperatures will affect area rivers. See Hydrology section below. .LONG TERM...Saturday through Wednesday...An upper low will depart to our east on Saturday with rain and snow decreasing across the area. Snow levels will be near valley floors Saturday morning with the potential for minor snow accumulations in the Treasure and Magic Valleys, mainly elevations above 3000 ft MSL or on colder surfaces. A strong surface pressure gradient will develop across the area, resulting in windy conditions. Winds will be strongest across the Magic Valley where there will be a 50% chance of peak gusts 60 mph or higher. Temperatures will remain 10-15 degrees below normal. Another but much weaker upper level trough will move through the Pacific Northwest on Sunday. This will 20-40% chance of snow showers in the mountains, with lesser chances of precipitation in the lower valleys. Winds on Sunday will be lighter but still breezy. Ensembles are in good agreement that an upper level ridge will build into the Pacific Northwest Monday through Wednesday, bringing dry conditions and a warming trend. By Wednesday, highs will be several degrees above normal. && .AVIATION...Numerous showers and scattered thunderstorms will continue to develop this afternoon and evening a cold front approaches. Hail will occur in stronger storms. The highest thunderstorm coverage will be across e-central OR and w-central ID. Isolated thunderstorms will continue overnight across ID with additional showers across the area into Thursday, especially in ID. Periods of MVFR/IFR conditions with mountain obscuration in showers. Snow levels 8000-9000 ft MSL, decreasing to 4000-5500 ft MSL SE Oregon and 6000-7500 ft MSL SW Idaho by Thursday morning. Surface winds: SW-SE 5-15 kt, becoming NW behind the front this evening. Winds across SE Oregon SW 15-25 kt with gusts to 35 kt through early this evening. Gusty and erratic winds near thunderstorms with gusts 30-50 kt possible. Winds aloft at 10kft MSL: SW 15-30 kt, increasing to 25-40 kt this evening. KBOI...Showers and isolated thunderstorms will continue to develop near the terminal through 04Z this evening. Low confidence in lightning within 5SM of the terminal. Storms will be capable of producing heavy rainfall, hail, and gusty, erratic winds, with periods of MVFR/IFR conditions. Winds SE 8-13 kt, becoming NW 5-10 kt between 01-03z this evening behind a cold front. Gusts may briefly reach 25 kt behind the front. && .HYDROLOGY...A strong Pacific system will bring periods of precipitation to the area through Saturday. Snow levels today and Thursday will be above 6000 feet MSL, with rain falling on a ripening snowpack. While the snowpack is not quite primed for rapid melt, rain combined with some snowmelt will result in significant mainstem river rises. Additionally, thunderstorms with heavy rainfall will develop today and Thursday, resulting in rapid small creek and stream rises where storms develop. Saturated soils from recent rain and snowmelt will aid runoff into area streams and rivers. While widespread river flooding is not anticipated at this time, use extra caution as streams and rivers will be running swift and cold. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...None. OR...None. && www.weather.gov/Boise Interact with us via social media: www.facebook.com/NWSBoise www.twitter.com/NWSBoise SHORT TERM...LC LONG TERM....ST AVIATION.....ST HYDROLOGY....ST
Special Weather Statement
National Weather Service Boise ID
241 PM PDT Wed Apr 3 2024
ORZ063-032230-
Malheur County OR-
241 PM PDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MALHEUR COUNTY
THROUGH 330 PM PDT...
At 241 PM PDT, Doppler radar was tracking a strong thunderstorm near
Knottingham Butte, or 39 miles southwest of Parma, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
This strong thunderstorm will be near...
Northern Owyhee Reservoir around 400 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4329 11753 4342 11769 4375 11729 4355 11704
TIME...MOT...LOC 2141Z 227DEG 21KT 4341 11754
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Boise ID
348 PM MDT Wed Apr 3 2024
IDZ012-ORZ063-064-032230-
Lower Treasure Valley ID-Oregon Lower Treasure Valley OR-
Malheur County OR-
348 PM MDT Wed Apr 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PAYETTE...
NORTHWESTERN CANYON AND NORTHEASTERN MALHEUR COUNTIES THROUGH 430 PM
MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorms
near Shell Rock Butte, west of Parma, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shell Rock Butte around 350 PM MDT.
Nyssa and Owyhee around 420 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4360 11734 4374 11749 4408 11695 4387 11673
TIME...MOT...LOC 2148Z 233DEG 28KT 4372 11734
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHPreliminary Local Storm Report
National Weather Service Boise ID
359 PM MDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM Hail 3 N Parma 43.83N 116.94W
04/03/2024 M0.50 Inch Canyon ID Public
Via social media.
&&Special Weather Statement
National Weather Service Boise ID
433 PM MDT Wed Apr 3 2024
IDZ012-014-029-032300-
Upper Treasure Valley ID-Lower Treasure Valley ID-
Owyhee Mountains ID-
433 PM MDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ADA...SOUTHEASTERN
CANYON AND NORTHWESTERN OWYHEE COUNTIES THROUGH 500 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Givens Hot Springs, or 15 miles southwest of Nampa, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
This strong thunderstorm will be near...
Givens Hot Springs around 440 PM MDT.
Nampa and Lake Lowell around 450 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4330 11680 4345 11693 4368 11653 4345 11634
TIME...MOT...LOC 2232Z 238DEG 23KT 4342 11678
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHPreliminary Local Storm Report
National Weather Service Boise ID
458 PM MDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Hail 3 E Nampa 43.58N 116.51W
04/03/2024 E0.50 Inch Canyon ID Public
Report from mPING: Half-inch (0.50 in.).
0457 PM Hail Nampa 43.58N 116.56W
04/03/2024 M0.25 Inch Canyon ID Trained Spotter
&&Special Weather Statement
National Weather Service Boise ID
459 PM MDT Wed Apr 3 2024
IDZ012>014-032330-
Upper Treasure Valley ID-Lower Treasure Valley ID-Boise Mountains ID-
459 PM MDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ADA...SOUTHWESTERN
BOISE AND EAST CENTRAL CANYON COUNTIES THROUGH 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm over
Nampa, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Nampa, Meridian, and Eagle around 500 PM MDT.
Northwestern Boise and Garden City around 510 PM MDT.
Hidden Springs around 520 PM MDT.
Bogus Basin Ski Area around 530 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4347 11651 4361 11666 4391 11621 4369 11599
TIME...MOT...LOC 2258Z 233DEG 33KT 4359 11651
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe Boise radar (KCBX), 19 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
3 hail. Local standard time, as filed.
An NWS Employee measured 0.75 inch hail from this storm.
A member of the public measured 1.0 inch hail from this storm.
A member of the public measured 1.0 inch hail from this storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173808, 1173809, 1173810.